Digoxin (Lanoxin), derived from the digitalis plant, is a cardiac medicine that controls the force, timing, pattern and fluid levels of the heart and blood vessels. Digoxin is considered the most widely used cardiac medicine for heart failure and irregular heart rhythm problems (ASHP 2001). Because digoxin in used so commonly, awareness of drug interactions by patients and caregivers is essential to patient safety. With careful observation, many of the numerous digoxin interactions with other drugs can be controlled or avoided.
Digoxin has a well-defined interaction with aluminum-salt--based antacid treatments, such as aluminum hydroxide, kaolin-pectin and other stomach-coating medications. These antacid medicines may lower absorption of digoxin through the gastric system, so digoxin should be taken at least 2 hours before the antacids. Similar interactions between digoxin and other drugs that affect stomach emptying and acidity (like cholestyramine) are also likely.
Numerous antibiotic medications can increase digoxin levels, at times via potassium changes (with amphotericin B) or via increased absorption of digoxin. However, the most marked risk of digoxin toxicity occurs when digoxin is taken with macrolide antibiotics. Macrolides include erythromycin, clarithromycin and azithromycin. In a 15-year study reported in the Clinical Pharmacology and Therapeutics Journal in October 2009, which observed use of these macrolide antibiotics with digoxin, drug interaction and toxicity (identified by hospital admission) were greatly associated with clarithromycin use. Lesser associations were observed for erythromycin and azithromycin, and no toxicity or interaction was observed with digoxin and cephalosporin antibiotic use. Macrolide antibiotics likely increase digoxin levels by interacting with liver enzymes that break down digoxin and by affecting absorption in the gastric system at a protein called P-glycoprotein.
Diuretic drugs reduce fluid levels in the body by increasing fluid excretion; because diuretics are often prescribed for patients with heart failure who may also be taking digoxin, possible drug interactions are more likely. Diuretics like furosemide (Lasix) effectively reduce fluid retention and may cause low potassium and magnesium levels at the same time. Even a moderate potassium change can induce digoxin toxicity; symptoms of toxicity include agitation, hallucinations, dizziness, nausea and blurry vision. Without treatment, digoxin toxicity may lead to heart failure and low blood pressure emergencies. Thiazide diuretics, conversely, may cause increased calcium levels when taken with digoxin. High calcium levels can ultimately affect body fluid levels and heart function as well, so a thiazide drug interaction with digoxin warrants observation of calcium levels.
- T. Gomes, et al: Macrolide-induced digoxin toxicity: a population-based study. Clin Pharmacol Ther October 2009, pp 383-386
- Merck.com: Problems With Electrolyte Imbalance
- Drugs.com: Digoxin Complete Prescribing Information, 2009